Quantcast

Life With Lupus

Lupus & Type II Diabetes


#1

I was finally diagnosed with Lupus After 12 years of going through the symptoms. Two years ago, I got diabetes type two, as well. Metformin is not working. Has anyone heard of Plaquenil Reducing the symptoms of high blood sugar?
I see the doctor tomorrow and I’m not sure how insulin will affect lupus if she decides to go that way? I did read that Plaquenil Has shown positive results in reducing blood sugar levels. Has anyone experienced this? Thank you so much!


#2

No, plaquenil does not reduce high blood sugar as caused by DMII.

What’s happening is plaquenil has been shown to cause severe hypoglycemia (very low blood sugar level), including loss of consciousness, in non-diabetic patients. So while Plaquenil may lower blood sugar it’s not in a controlled way and considered a negative side effect, even if you have high blood sugar readings in the first place.

You need to particularly alert if you are adding plaquenil to anti-diabetic medications as your blood sugar level could bottom out dangerously.

It could be that plaquenil “helps” your blood sugar levels because your readings were already high but as I mentioned, it’s not in a controlled way.

azurelle


#3

Azurelle, I cannot thank you enough for responding to my question. The nurse practitioner started me on 25 mg of Jardiance in addition to my 500 mg Metformin 2xday. I am so glad you wrote informing me of the risk adding Plaquenil. I am so sensitive to meds… three days on Jardiance and I am stopping it. I am going to try to get a referral to an Endocrinologist, if possible. I have to find someone to help with the Lupus, PSA, RA, Lichen Sclerosis and Fibromyalgia… and now Type II Diabetes… Again, I cannot thank you enough for responding to me.


#4

Azurelle, thank you for that information about the side effects of Plaquenil. I am a type 2 diabetic also, I have had my A1C under control fat 5.6 for the last several years. I take metformin 1 daily and plaquenil 2x daily and i have recently been having my sugar bottom out down into the 70-80’s is which low for me and affects me with light headedness, nausea, headache, chills, etc…I am not even sure if the plaquenil is making a difference in it’s use so i may consider tapering off of it and considering something else to replace it per my doctor’s suggestion of course. I am going to see a new rheumy doctor as a second opinion, I feel my current rheumy is listening to me but that’s about it…he doesn’t suggest anything to help me to live my life better each day or any medication to help with the pain which is progressing. Again, thank you for the information. God Bless you